Q. Is there a possibility that antidepressants can cause absence of sex drive?

Answered by
Dr. Bindiya Thakkar
and medically reviewed by Dr. Sneha Kannan

Hi doctor,

I am 19 years old. I do not have any sexual desire or libido. I am not getting normal erection. I have done a hormonal test to see if something is wrong. Currently, I am on antidepressant. The clinic said that the results are normal. But, I have a feeling that something must be there. Kindly can you check the results and let me know if they are normal or not. Thank you.

Do you have a question on Low Sexual Drive or Sexual Dysfunction?

Ask a Doctor Now

Dr. Bindiya Thakkar

DM ENDOCRINE AND DIABETES,USA, HARVARD UNIVERSITY AND BOSTON UNIVERSITY., MD MEDICINE, USA, YALE UNIVERISTY.,
Diabetology Endocrinology

Hello,

Welcome to icliniq.com.

Your submitted blood work (attachment removed to protect patient identity) looks normal. I do have some questions for you though.

Did you have normal puberty as compared to your peers such as height, shaving, pubic hair, etc? Did you have normal sexual desire and libido in the past? How long has it been since you lost interest? Have you had mumps? Or any other medical problems? Have your thyroid function and prolactin levels been tested? If not get them done.

What kind of antidepressant are you taking? Talk to your doctor who is prescribing the antidepressant to see if the symptoms are related to depression or due to the medication you are on.


Hi doctor,

Yes, I had a normal puberty and a very high sexual desire in the past. I am currently on Piracetam, Venlafaxine and Olanzapine.

Dr. Bindiya Thakkar

DM ENDOCRINE AND DIABETES,USA, HARVARD UNIVERSITY AND BOSTON UNIVERSITY., MD MEDICINE, USA, YALE UNIVERISTY.,
Diabetology Endocrinology

Hello,

Welcome back to icliniq.com.

Olanzapine has been associated with sexual dysfunction or low libido. I would encourage you to talk to your doctor who is prescribing this medication. Please do not stop this medication without talking to your doctor. Your reports that you sent me are normal including male hormones. So, the problem does not appear to be hormonal in nature. As mentioned earlier make sure you also get a thyroid test.

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


Please suggest some tips to stop feeling guilty about masturbation.
Query: Hello doctor, I am very frustrated with my life, and I have lost every hope in life. I did excess masturbation in the past, and now I am suffering from many symptoms from the past four years. The symptoms are post-void dribbling, slow urine speed, and precum after urination. After urinating, I feel ...  Read Full »
Dr. Aditya Gupta
Psychiatrist

Answer: Hello, Welcome to icliniq.com. First of all, I would like you to know that masturbation does not cause any weakness, sexual dysfunction, or any ill effect, contrary to popular belief. It is the guilt associated with it, it being labeled wrong culturally which causes problems. In my opinion, you sh...  Read Full »
 
My thyroid medicine makes me sick. Should it be changed?
Query: Hello doctor,I have been diagnosed hypothyroid. I am currently taking WP Thyroid. I have taken Armour and Nature-thyroid. They all make me sick to my stomach. I tried adding generic T3 and it made my symptoms worse, that is, hair loss, cold hands and feet, weight gain, fatigue, GERD, and constipatio...  Read Full »
Dr. Shaikh Sadaf
Diabetologist, Endocrinologist, Family Physician, General Practitioner

Answer: Hello, Welcome to icliniq.com. I just read your query and from what you have mentioned it appears that you have hypothyroidism. However, you have missed mentioning the thyroid function test results in detail, so as to enable me to suggest an appropriate drug for you. Hope you revert with your thyro...  Read Full »
 
Could I have your opinion on my erectile dysfunction and low libido?
Query: Hi doctor, I am currently suffering from a complete lack of libido and erectile dysfunction. This began after a bad experience by taking the drug Ecstasy once. I was unwell for about a week afterwards with dizzy feel and nausea. I am a 27 year old male. I am trying to improve my symptoms. I have ...  Read Full »
Dr. Bindiya Thakkar
Endocrinologist

Answer: Hello, Welcome to icliniq.com. I have a few questions as a follow up. When was your puberty? Do you find any change in shaving frequency? Are you getting morning erections? Is there any history of testicular surgery? Have you had mumps? When did you last take Ecstasy (MDMA - Methylenedioxy-methamph...  Read Full »
 
Popular

Popular

Ask your health query to a doctor online?

Ask a Doctor Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee: